Learn something new every day More Info... by email
Opiate abuse is a serious problem that can be hard to detect. Individuals suffering from opiate abuse can seem extremely tired, have slurred speech, be non-responsive, or even lose consciousness. Many opiate users have pinpoint pupils that remain extremely small even when in a dark room. Addicts may also go through periods of withdrawal if they cannot obtain their drugs.
Any sort of drug that originates from the asian poppy seed is an opiate. Frequently abused opiates include heroin and opium, as well as prescription drugs such as morphine, codeine, Vicodin®, oxycodone and hydrocodone. Opiates may be ingested, as is often the case with prescription opiates, or dissolved in water and injected, as in the case of heroin. They create a sense of euphoria in the user and are highly addictive.
Unlike other types of drugs, opiates may not cause an abuser to appear especially intoxicated, so more subtle signals must be searched for. For example, opiate abusers often experience “nodding” or go through phases of fatigue and sleepiness followed by high energy. This may even happen during unusual times such as when talking or while standing. Over time, many users become tolerant of the drowsiness associated with opiate use and may no longer experience nodding.
Along with being “on the nod,” individuals may experience other signs of intoxication, such as slurred speech, having difficulty standing or sitting up, and being oblivious to their surroundings. Other symptoms may include restlessness, nausea, and vomiting. These symptoms are most apparent in the early stages of opiate abuse, before the individual builds a tolerance to the drug.
A more reliable sign of opiate abuse is shrunken pupils. Pupils are the black circles in the center of the eyes. They usually expand or contract with the amount of light present. One side effect of opiates is severely contracted pupils that may be just the size of pinpoints and that do not expand while in a dark room. Unlike other symptoms, building up a tolerance has no effect on the contraction of the pupils.
Opiate abuse can also produce withdrawal symptoms. As addicts may not always have drugs available, they can go through the beginning stages of withdrawal at any time, even when they do not intend to stop using the drug. The signs of opiate withdraw include goose bumps, vomiting, diarrhea, cramping, and sweating. An addict may suddenly appear to have a severe case of the flu but quickly become better once he obtains more drugs.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!